PubTransformer

A site to transform Pubmed publications into these bibliographic reference formats: ADS, BibTeX, EndNote, ISI used by the Web of Knowledge, RIS, MEDLINE, Microsoft's Word 2007 XML.

The management of ventricular dysrhythmia in aconite poisoning.

Abstract Aconite poisoning is relatively rare but is frequently complicated by ventricular dysrhythmias, which may be fatal. Molecular basis of aconite alkaloid ventricular arrhythmogenicity: Aconite exerts its toxic effects due to the presence of an admixture of alkaloids present in all parts of the plant. The major target of these aconite alkaloids is the fast voltage-gates sodium channel, where they cause persistent activation. This blockade of the channel in the activated state promotes automaticity within the ventricular myocardium and the generation of ventricular arrhythmias. Aconitine-induced arrhythmias: Aconite alkaloids are known to cause many different types of disturbance of heart rhythm. However, this focused review specifically looks at ventricular rhythm disturbances, namely ventricular ectopy, ventricular tachycardia, torsades des pointes and ventricular fibrillation.
PMID
Related Publications

Clinical features and management of herb-induced aconitine poisoning.

Five cases of aconite poisoning: toxicokinetics of aconitines.

High-dose magnesium sulfate in the treatment of aconite poisoning.

Arrhythmias in the intensive care patient.

Aconite poisoning.

Authors

Mayor MeshTerms
Keywords

Aconite

aconitine

amiodarone

direct cardioversion

dysrhythmia

flecainide

lidocaine

prolonged cardio-pulmonary resuscitation

Journal Title clinical toxicology (philadelphia, pa.)
Publication Year Start




PMID- 28421842
OWN - NLM
STAT- In-Process
DA  - 20170419
LR  - 20170419
IS  - 1556-9519 (Electronic)
IS  - 1556-3650 (Linking)
VI  - 55
IP  - 5
DP  - 2017 Jun
TI  - The management of ventricular dysrhythmia in aconite poisoning.
PG  - 313-321
LID - 10.1080/15563650.2017.1291944 [doi]
AB  - INTRODUCTION: Aconite poisoning is relatively rare but is frequently complicated 
      by ventricular dysrhythmias, which may be fatal. Molecular basis of aconite
      alkaloid ventricular arrhythmogenicity: Aconite exerts its toxic effects due to
      the presence of an admixture of alkaloids present in all parts of the plant. The 
      major target of these aconite alkaloids is the fast voltage-gates sodium channel,
      where they cause persistent activation. This blockade of the channel in the
      activated state promotes automaticity within the ventricular myocardium and the
      generation of ventricular arrhythmias. Aconitine-induced arrhythmias: Aconite
      alkaloids are known to cause many different types of disturbance of heart rhythm.
      However, this focused review specifically looks at ventricular rhythm
      disturbances, namely ventricular ectopy, ventricular tachycardia, torsades des
      pointes and ventricular fibrillation. OBJECTIVE: The objective of this review was
      to identify the outcome of anti-dysrhythmic strategies from animal studies and
      case reports in humans in order to guide the management of ventricular
      dysrhythmias in aconite poisoning in humans. METHODS: A review of the literature 
      in English was conducted in PubMed and Google Scholar from 1966 to July 2016
      using the search terms "aconite/aconitine"; "aconite/aconitine + poisoning" and
      "aconite/aconitine + dysrhythmia". 168 human case-reports and case-series were
      identified by these searches, of which 103 were rejected if exposure to aconite
      did not result in ventricular dysrhythmias, if it was uncertain as to whether
      aconite had been ingested, if other agents were co-ingested, if there was
      insufficient information to determine the type of treatments administered or if
      there was insufficient information to determine outcome. Thus, 65 case reports of
      probable aconite poisoning that resulted in ventricular dysrhythmias were
      identified. Toxicokinetic data in aconite poisoning: Data were only available in 
      three papers; the presence of ventricular rhythm disturbances directly correlated
      with the concentration of aconite alkaloids in the plasma. MANAGEMENT: 54 of 65
      cases developed ventricular tachycardia, six developed torsades des pointes, 15
      patients developed ventricular fibrillation, 10 developed ventricular ectopics
      and one developed a broad complex tachycardia not otherwise specified; each
      dysrhythmia was regarded as separate and patients may have had more than one
      dysrhythmia. 10 patients died, giving a mortality of 15%. In total, 147
      treatments were administered to 65 patients. 46 of the interventions were
      assessed by the authors as having been associated with successful restoration of 
      sinus rhythm. Flecainide administration was accompanied by dysrhythmia
      termination in six of seven cases. Mexiletine was connected with correcting
      dysrhythmias in 3 of 3 cases. Procainamide administration was associated with
      return to sinus rhythm in 2 of 2 cases. Prolonged cardio-pulmonary resuscitation 
      was administered to 15 patients where it was associated with a return to sinus
      rhythm in nine of these. Amiodarone was linked to success in correcting
      dysrhythmias in 11 of 20 cases. Cardiopulmonary bypass use was associated with a 
      return to sinus rhythm in four out of six cases. Epinephrine was documented as
      being employed on four occasions, and was associated with a restoration of sinus 
      rhythm on two of these. Magnesium sulphate administration was accompanied by
      dysrhythmia termination in two of nine cases. Direct cardioversion was associated
      with a return of sinus rhythm in 5 of 30 cases. However, it is not certain
      whether the drug treatment influenced the course of the dysrhythmia. CONCLUSIONS:
      Based on the evidence available from human case reports, flecainaide or
      amiodarone appear to be more associated with a return to sinus rhythm than
      lidocaine and/or cardioversion, although it is not established whether the
      administration of treatment caused reversion to normal sinus rhythm. The
      potential beneficial effects of amiodarone were not observed in animal studies.
      This may be due to intra-species differences between ion channels or relate to
      the wider cardiovascular toxicity of aconite that extends beyond arrhythmias.
      Prolonged cardiopulmonary resuscitation and cardiopulmonary bypass should be
      considered as an integral part of good clinical care as "time-buying" strategies 
      to allow the body to excrete the toxic alkaloids. There may also be a role for
      mexiletine, procainamide and magnesium sulphate.
FAU - Coulson, James M
AU  - Coulson JM
AD  - a National Poisons Information Service (Cardiff) , Cardiff , UK.
FAU - Caparrotta, Thomas M
AU  - Caparrotta TM
AD  - a National Poisons Information Service (Cardiff) , Cardiff , UK.
FAU - Thompson, John P
AU  - Thompson JP
AD  - a National Poisons Information Service (Cardiff) , Cardiff , UK.
LA  - eng
PT  - Journal Article
DEP - 20170220
PL  - England
TA  - Clin Toxicol (Phila)
JT  - Clinical toxicology (Philadelphia, Pa.)
JID - 101241654
OTO - NOTNLM
OT  - Aconite
OT  - aconitine
OT  - amiodarone
OT  - direct cardioversion
OT  - dysrhythmia
OT  - flecainide
OT  - lidocaine
OT  - prolonged cardio-pulmonary resuscitation
EDAT- 2017/04/20 06:00
MHDA- 2017/04/20 06:00
CRDT- 2017/04/20 06:00
AID - 10.1080/15563650.2017.1291944 [doi]
PST - ppublish
SO  - Clin Toxicol (Phila). 2017 Jun;55(5):313-321. doi: 10.1080/15563650.2017.1291944.
      Epub 2017 Feb 20.

<?xml version="1.0" encoding="UTF-8"?>
<b:Sources SelectedStyle="" xmlns:b="http://schemas.openxmlformats.org/officeDocument/2006/bibliography"  xmlns="http://schemas.openxmlformats.org/officeDocument/2006/bibliography" >
</b:Sources>